Log in
PMRGCAuk
8,814 members15,041 posts

Possible Metformin side effects

I have PMR and been on Prednisolone for almost 5 years, currently reducing to 2mg.

I was diagnosed with Tyoe 2 Diabetes and started in Metformin about 3 months ago.

I have been feeling unwell lately, as well as dizzy and unsteady. Now I have abdominal pain, bloating, wind and a nasty episode of diarrhoea! Until the abdominal symptoms I thought it was lack of steroids as I was reducing from 2.5 to 2mg. Now Im suspecting Metformin side effects. I've been on it for 3 months and on reflection I've had increasing abdominal problems in that time. On the list of possible side effects I have all bar 1 or 2. Question is, do you think it'd be ok to stop it for a few days to see if I feel better? My blood sugar test result was 49, so not that high.

12 Replies
oldestnewest

I'd never tell anyone not to take prescribed medication, especially for something like diabetes. You need to see your doctor.

Just a suggestion, but a keeping a daily diary of how you feel, what you've eaten and drunk, medications (doses and times), supplements (doses and times), sleep, activity and rest is a good thing to start doing. It helps you and your medical team figure out what's going on.

2 likes
Reply

Have you tried dietary changes to turn round your diabetes? Or do you find it impossible for you to implement them?

Because if you could manage such changes you might not need to be on metformin.

There are quite a few books (including MichaelMosley’s) which could be a big help to you.

I agree that anyone on this forum probably should not advise to stop prescribed medication, but if it was me I prob would for a day or two. Do you have access to any blood or urinary sugar testing equipment? Because if so you could check a few readings to make sure you are safe.

1 like
Reply

See your GP are thier other Meds thay can give Metformin does not suite everyone many have the same problems on it

Reply

Metformin can do this but you do need to see a doc to rule out a host of other things. As has been asked, are you doing your bit with diet too? It would be lovely to be able to go without needing medication to keep your blood sugar at good levels, with your doc’s knowledge of course.

Reply

I'm going to phone to speak to the Diabetes nurse today. I've been on a very low carb diet for a few years now.which made the diagnosis of diabetes very disappointing.

Reply

Oh rats. I’ve seen a few on here for whom that was the case.

Reply

I've spoken to the Diabetes nurse who has told me to stop the Metformin! What a relief! Ive to see how I do for 12 weeks then come back fir a blood test. She said that she thinks I'll be ok because my test result was only 49. Phew!

Thank you everybody for responding.

I wonder what's next on this weird and not so wonderful journey....

3 likes
Reply

I hope you will feel better without the Metformin .

1 like
Reply

Thank you! I hope so too.

Reply

I had the problems with Metformin you described. Thought I must have had a colon cancer or something else evil. Trip to the doctor--change of meds and within 48 hours those symptoms were gone.

Reply

Thank you Celebrant. That's very reassuring. I was worrying too. I was a quite bit better yesterday and had a pain free night, so am very hopeful that itll be gone today.

Reply

I am on Metformin too. I started on 1 x500mg per day and after a few weeks progressed to 3. At first I had an upset tummy, now just a lot of wind!!😂😂 The nurse mentioned that there was a slow release tablet I could have if I couldn't get along with it. Unfortunately my HbA1c was 72 so I'm doing my bit with low carb diet. Wish I had tried harder when my reading was 48! Good luck 👍

1 like
Reply

You may also like...